Do Birth Control Pills Make You Gain Weight?

Last Revised on October 30, 2009

Love Your Health Money Family & Relationship

I have been hearing a lot of people questioning whether taking birth control pills cause weight gain or not. The truth of the matter is that it can not only prevent weight loss but can also make you gain few extra pounds. Most of the time it is not because oral contraceptives causes increase in hunger or appetite, but rather it has to do with retaining fluids in your body. Sometimes it makes the women feel their breast getting larger and the stomach expanding. Remember it maybe normal or not normal to gain weight while on birth control; it is just one of the side effects that you expect but don’t want to go through.

How do birth control pills make you gain weight?

There are various mechanisms through which these birth control pills affect your body to gain weight. Here we will discuss some of the ways through which these oral contraceptives work to make girls gain weight. First one is the fluid retention. Like we discussed above, these pills contain high doses of estrogen ingredient that affects our body to keep water and sodium (salt) within our body systems. Another mechanism is where some girls adversely react to birth control pills with insulin resistance. What happens in this process is that even if the women has been dieting quite often, sometimes when after taking these pills their blood glucose levels shots up high. This causes all the carbohydrates and other nutrients to get collected in fat cells and prevent further weight loss.

So, how much or what percentage of women gain weight from birth control pills?

Well, I couldn’t find many reliable scientific research and studies that was done to understand exactly how many women gain ended up gaining weight after taking these oral contraceptives. But some experts claim that on average between 5% to 10% of the women who take birth control medication like Depo Provera  and Ortho Novum 7/7/7 suffer from weight gain. The amount of weight gain that from using tend to be more than 5 pounds, about as much as 8 pounds, although it will depend on physical bodily factors of the women such as physical health and activity, time period, type of diet, and dosages.

What Can You Do to Stop or Prevent Weight Gain from Birth Control Pills?

First of all, you are too concerned about gaining weight from taking birth control pills every day, you should consider which one is more important – prevent unexpected pregnancy or losing some fat. Of course, abnormal weight gain such as 20 pounds is a matter of concern and you should consult with your doctor. You can also consider staying healthy by eating fresh fruits and vegetables and doing physical exercises. Sometimes you might blame it on the bill when actually the cause was your way of lifestyle. Lastly, it is important to note that how much role estrogen plays in weight gain from birth control pills; for that reason consider other alternatives such as low dose estrogen oral contraceptives such as Alesse, Levelite and Mircette.

Yasmin is an oral contraceptive, but unlike other birth control pills it has been knows to help retain less water within our body and look fat. This is because Yasmin has an active diuretic ingredient drospirenone. This diuretic agent helps women excrete more fluids and lose weight.

As always, please feel free to leave suggestions, ask any questions for help or simply discuss the topic. We highly appreciate your involvement and input everyday. If find it helpful, please share it with your friends by using one of the buttons below.

2 Responses to “Do Birth Control Pills Make You Gain Weight?”

  1. Jenny Says:
    December 12th, 2009 at 6:49 pm

    For me the best alternative was those brand name contraceptives that contains some small amount of progestin. This hormone helps break down and inhibit the body muscle tissue pretty fast. Some cardio and weight lifts definitely helps lose weight along with good high fiber diet too.

  2. Susan Says:
    September 18th, 2011 at 7:50 am

    My breast r enlarging due contraceptics hw can i reduce my breast by diet

Any Comments, Solutions, Questions, Reviews or Feedbacks You Have

You must be logged in to post a comment.